Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 428, NWS Atlanta, GA

September 28, 2006DeKalb County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 28, 2006, 5:22 PM EDT for DeKalb County, Georgia. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2006, 5:22 PM EDT (21:22 UTC)
Expired
Sep 28, 2006, 5:45 PM EDT
In force
23 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County DeKalb County, GA

The radar

The Atlanta radar (KFFC), 58 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 5:30 PM EDTHAIL 0.75Clarkston, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 282122
SVRFFC
GAC089-282145-
/O.NEW.KFFC.SV.W.0428.060928T2122Z-060928T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
522 PM EDT THU SEP 28 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEKALB COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 545 PM EDT

* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL. THIS
  STORM WAS LOCATED NEAR DRUID HILLS...MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DECATUR...AVONDALE ESTATES...CLARKSTON...TUCKER...STONE MOUNTAIN...
  REDAN AND LITHONIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3387 8433 3373 8434 3368 8408 3375 8403
      3387 8420

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:00 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 28, 2:00 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
200 PM EDT THU SEP 28 2006

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
COLD FRONT WILL MOVE ACROSS AREA THIS AFTERNOON AND EVENING.
LIMITED MOISTURE ASSOCIATED WITH FRONT BUT GOOD DYNAMCIS ACROSS N
COUNTIES AS JET MAX MOVES ACROSS. A FEW STORMS COULD BECOME
STRONG-SEVERE UNTIL THE SUN GOES DOWN. CHANCES FOR SHOWERS AND
STORMS DECREASE THE FARTHER S YOU GO OVER THE CWA. SHOWER/STORM
CHANCES WILL END TONIGHT.

SURFACE HIGH PRESSURE MOVES OVER AREA FRIDAY AND CONTINUES FOR MUCH
OF SATURDAY. A SHORT WAVE MOVES ACROSS THE AREA LATE FRIDAY WITH
ANOTHER MOVING TO THE AREA SATURDAY NIGHT...BOTH WITH MINIMAL
MOISTURE ASSOCIATED. A FEW LIGHT SHOWERS COULD OCCUR ACROSS FAR N GA
SATURDAY NIGHT.

COOLER TEMPERATURES IN STORE BEHIND FRONT THIS PERIOD. FRIDAY NIGHT
LOWS GETTING INTO THE UPPER HALF OF THE 30S FOR SOME AREAS OF N GA.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
SHORT WAVE MOVING BY TO START SUNDAY THEN HIGH PRESSURE BEGINS TO
BUILD AND THIS CONTINUES THROUGH TUESDAY WITH HIGH PRESSURE HOLDING
INTO WEDNESDAY. ON THURSDAY...MOISTURE TRIES TO INCREASE AS A SHORT
WAVE SKIRTS N GA. THERE IS NOT ENOUGH MOISTURE OR DYNAMICS TO
INCLUDE SIGNIFICANT POPS AT THIS TIME.

&&

.FIRE WEATHER...
DRY RHS MOVING OVER PARTS OF CENTRAL GA FRIDAY AFTERNOON AND MUCH
OF THE AREA SATURDAY AFTERNOON. LOW RHS GETING CLOSE TO 25 PERCENT
ON SATURDAY AND THIS WILL NEED TO BE WATCHED. FOR NOW ANY DURATIONS
BELOW 25 PERCENT WILL BE SHORT-LIVED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          51  74  44  76 /  40   5   5   5
ATLANTA         50  71  49  74 /  20   5   5   5
BLAIRSVILLE     48  67  38  72 /  40   5  10   5
CARTERSVILLE    44  70  39  74 /  30   5   5   5
COLUMBUS        55  77  45  79 /  20   5   5   5
GAINESVILLE     50  71  45  73 /  40   5  10   5
MACON           50  78  41  81 /  20   5   5   5
ROME            46  71  43  73 /  30   5  10   5
PEACHTREE CITY  46  72  37  76 /  20   5   5   5
VIDALIA         57  78  50  80 /  20   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BDL
Hazardous weather outlook, Sep 28, 4:45 PM EDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT THU SEP 28 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291230-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
445 PM EDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF NORTH
GEORGIA FOR THE REST OF THIS AFTERNOON AND EARLY EVENING.

.SYNOPSIS...
A STRONG COLD FRONT ACROSS EXTREME NORTH GEORGIA WILL CONTINUE
MOVING SOUTH INTO CENTRAL GEORGIA TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING...
LARGE HAIL...AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE.

.DISCUSSION...
FORCING ALONG THE COLD FRONT HAS AND WILL TRIGGER THUNDERSTORMS FOR
THE REST OF THIS AFTERNOON AND EARLY EVENING. CAPE VALUES WILL
REMAIN IN THE 1000 TO 1500 RANGE WITH LIFTED INDICES OF ZERO TO -3.
A COLD POOL ALOFT WILL ALSO HELP DESTABILIZE THE ATMOSPHERE. THERE
WILL BE ENOUGH INSTABILITY FOR A FEW THUNDERSTORMS TO REACH SEVERE
LEVELS. THE MAIN THREAT WILL BE HAIL UP TO 1 INCH AND WINDS GUSTING
TO NEAR 50 MPH. THE MAIN THREAT WILL BE NORTH OF AN ATLANTA TO
ATHENS LINE AND THROUGH 8 PM. AFTERWARDS THE ATMOSPHERE WILL BEGIN
TO STABILIZE AND THE THREAT OF SEVERE THUNDERSTORMS WILL END.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION THIS AFTERNOON AND
EVENING FOR POSSIBLE ACTIVATION.

In the hours before

Special weather statement, Sep 28, 4:11 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
411 PM EDT THU SEP 28 2006

GAZ019-282045-
411 PM EDT THU SEP 28 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
FLOYD COUNTY UNTIL 445 PM EDT...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CAVE SPRING...MOVING EAST AT 40 MPH.

PEA SIZED HAIL AND WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM
MOVES ACROSS FLOYD COUNTY THROUGH 445 PM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE COOSA...CAVE SPRING...ROME AND LINDALE.

16
Special weather statement, Sep 28, 4:15 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 PM EDT THU SEP 28 2006

GAZ009-282045-
415 PM EDT THU SEP 28 2006

...SIGNIFICANT WEATHER ALERT FOR HALF INCH SIZED HAIL AND 45 MPH
WINDS IN NORTH TOWNS COUNTY UNTIL 445 PM EDT...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG THE NORTH CAROLINA AND GEORGIA STATE LINE
JUST NORTH OF HIAWASSEE...MOVING EAST AT 40 MPH.

HALF INCH SIZED HAIL AND WIND GUSTS OF 45 MPH ARE LIKELY AS THIS
STORM MOVES ACROSS TOWNS COUNTY THROUGH 445 PM EDT. SOME LOCATIONS
IN THE PATH OF THE STORM INCLUDE HIAWASSEE.

ANY BOATERS ON CHATUGE LAKE SHOULD SEEK SAFE HARBOR IMMEDIATELY.

16
Special weather statement, Sep 28, 4:26 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
426 PM EDT THU SEP 28 2006

GAZ020-282100-
426 PM EDT THU SEP 28 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
BARTOW COUNTY UNTIL 500 PM EDT...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF KINGSTON...MOVING EAST AT 40
MPH.

PEA SIZED HAIL AND WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM
MOVES ACROSS BARTOW COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE KINGSTON...EUHARLEE...CASSVILLE...
CARTERSVILLE...WHITE AND RED TOP MOUNTAIN STATE PARK.

16
Special weather statement, Sep 28, 4:44 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 PM EDT THU SEP 28 2006

GAZ031-282100-
444 PM EDT THU SEP 28 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
SOUTHERN PAULDING COUNTY UNTIL 500 PM EDT...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NEW GEORGIA...MOVING EAST AT 40 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SOUTHERN PAULDING COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE NEW GEORGIA AND HIRAM.

15
Special weather statement, Sep 28, 4:58 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
458 PM EDT THU SEP 28 2006

GAZ021-282125-
458 PM EDT THU SEP 28 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
SOUTHERN CHEROKEE COUNTY UNTIL 525 PM EDT...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LAKE ALLATOONA SOUTHWEST OF CHEROKEE...
MOVING EAST AT 45 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SOUTHERN CHEROKEE COUNTY THROUGH 525 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE WOODSTOCK...HOLLY SPRINGS...CHEROKEE AND
LEBANON.

15
Special weather statement, Sep 28, 5:15 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 PM EDT THU SEP 28 2006

GAZ022-282145-
515 PM EDT THU SEP 28 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN FORSYTH COUNTY
UNTIL 545 PM EDT...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DREW...MOVING EAST AT 45 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS FORSYTH
COUNTY THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE DUCKTOWN...DREW...CUMMING AND OSCARVILLE.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 2:28 PM EDTSevere Thunderstorm WarningFFCBartow22 min
Sep 28, 2:40 PM EDTSevere Thunderstorm WarningFFCCherokee35 min
Sep 28, 2:45 PM EDTSevere Thunderstorm WarningFFCBanks30 min
Sep 28, 2:55 PM EDTSevere Thunderstorm WarningFFCFulton35 min
Sep 28, 3:10 PM EDTSevere Thunderstorm WarningFFCForsyth35 min
Sep 28, 3:21 PM EDTSevere Thunderstorm WarningFFCGwinnett, Hall30 min
Sep 28, 5:02 PM EDTSevere Thunderstorm WarningFFCCherokee13 min
Sep 28, 5:04 PM EDTSevere Thunderstorm WarningFFCCobb, Douglas11 min
Sep 28, 5:09 PM EDTSevere Thunderstorm WarningFFCFulton23 min
Sep 28, 6:13 PM EDTSevere Thunderstorm WarningFFCTroup19 min
Sep 28, 6:27 PM EDTSevere Thunderstorm WarningFFCMeriwether33 min
Sep 28, 7:01 PM EDTSevere Thunderstorm WarningFFCSpalding29 min
Sep 28, 7:14 PM EDTSevere Thunderstorm WarningFFCHenry31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.